Island Health has issued a drug poisoning advisory, warning of an increased risk of overdose in Greater Victoria and Campbell River.
Medical Health Officer Murray Fyfe said Island Health issued the alert after reviewing the number of overdose calls to B.C. Ambulance and the number of people treated for a drug overdose in emergency departments.
Island Health also reviews the number of deaths thought to be caused by the toxic drug supply and the number of overdoses occurring in overdose-prevention sites and supervised-consumption sites. In addition, it reviews reports of toxic drug reactions made by community members, said Fyfe.
“We look at all the data to see if the risk of overdoses has been increasing in recent days. That’s how we make a decision to issue an alert,” he said Thursday. “Obviously, we like people to be taking precautions all the time, but this is a reminder that it’s looking a bit more risky than it was a couple of weeks ago.”
Fyfe recommends that people use overdose-prevention sites where they can take drugs under the supervision of trained staff and rely on drug-checking services.
He recommends using illicit drugs with a buddy, and staggering use so someone can respond or call for help if needed. He recommends using one drug at a time, including alcohol and prescription drugs, and using smaller amounts.
People who use illicit drugs are advised to carry naloxone and call 911 if they see someone overdosing. Naloxone can reverse the effects of an overdose from opioids, such as heroin and fentanyl, but does not respond to non-opioid drugs such as benzodiazepines, cocaine or alcohol.
If using alone, download an app such as Connect by Lifeguard or The Brave App to connect to help if an overdose happens. There is no police involvement when using these services.
Connect by Lifeguard is an anonymous technology that provides a direct link to emergency services when an accidental overdose occurs. Additional features of the app include naloxone and CPR guidance, drug alerts and direct access to local mental health and addiction support services.
The Brave App connects a person with community members when they are vulnerable to an overdose. Users set up an overdose plan that puts them in control, detailing how, when, and who is sent for help.
Island Health is concerned about people who are not engaged with the health system or receiving services from various organizations, said Fyfe, adding the health authority recently started a text alerting system for overdose advisories.
“We’re hoping people who are not engaged with service providers subscribe to our text messaging service and get the message sent directly to them,” he said.
“We know the highest risk for overdose deaths is in men ages 25 to 65, particularly those using alone in their residence. At least if they’re getting a text alert, they can be aware of the increased risk. We’re trying to make sure they’re engaged more and able to take action to stay safe.”
To sign up to receive Island Health’s drug-poisoning overdose advisories by text message, text JOIN to 253787.
>>> To comment on this article, write a letter to the editor: firstname.lastname@example.org